Long-term minocycline use for acne in healthy adolescents can cause severe autoimmune hepatitis
Department of Pediatrcis; Department of Pathology
Medical Subject Headings
Acne Vulgaris; Adolescent; Anti-Bacterial Agents; Drug-Induced Liver Injury, Chronic; Female; Hepatitis, Autoimmune; Humans; Male; Minocycline; Severity of Illness Index
Gastroenterology | Pediatrics
Over the years, a variety of abnormal immune reactions to minocycline have been reported including arthritis, systemic lupus erythematosus, and hepatitis. The current report describes the detailed clinical and pathologic features of 3 patients who presented with chronic/autoimmune hepatitis alone while on minocycline at our hospital over a 2-year period. Minocycline use in these patients was temporally related to onset of severe hepatitis. Adolescents with such a reaction to minocycline have been included in previous reports but have not been well described as a distinct entity. We have compared our cases with similar cases previously reported with a review of the literature and a discussion of the implications for prescribing physicians.
Rights and Permissions
Citation: J Clin Gastroenterol. 2009 Sep;43(8):787-90. Link to article on publisher's site
Ramakrishna, Jyoti P.; Johnson, Amy R.; and Banner, Barbara F., "Long-term minocycline use for acne in healthy adolescents can cause severe autoimmune hepatitis" (2009). Gastroenterology/Nutrition. Paper 5.